Digitalis toxicity is among the most common adverse drug reactions, and may cause arrhythmias and conduction disturbances in as many as 1 of 5 patients. Particularly responsible are the electrophysiologic properties of digitalis in increasing the automaticity of subsidiary pacemakers, reducing the refractory period and prolonging conduction velocity in the atria and ventricles, and delaying conduction in the atrioventricular (A-V) node. Underlying these electrophysiologic effects are digitalis-influenced alterations of cardiac cell transmembrane movements of sodium and potassium; the induction of ectopic impulses due to increased automaticity appears to be caused by inhibition of the activity of the sodium-potassium membrane adenosine triphosphatase (ATPase) pump. Digitalis can provoke every type of cardiac arrhythmia, and no specific disorder of rhythm can be considered absolutely pathognomonic of digitalis toxicity. The factors that predispose to digitalis toxicity, as well as the onset and duration of action of the agent, must be taken into account. Potassium has relatively little influence on the toxic and the contractile actions of digitalis when the cation is administered after the glycoside has been taken up by the myocardium. In contrast, alterations in serum potassium effected before treatment with digitalis may have drastic effects on the electrophysiologic and contractile actions of the glycoside; hyperkalemia reduces the binding of digitalis to the myocardium. Diphenylhydantoin, lidocaine and propranolol are effective in terminating digitalisprovoked tachyarrhythmias, usually without inducing or worsening A-V block. Atrial or ventricular pacing to achieve electrical overdrive of the ectopic focus may be used if standard measures fail. In complete heart block, potassium should not be administered; atropine and electrical pacing should be used.
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine